Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

July 4, 2021

NWS Flagstaff, AZ issued this special weather statement at Jul 4, 2021, 6:49 PM MST. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 6:49 PM MST (01:49 UTC)
Expired
Jul 4, 2021, 7:30 PM MST
In force
41 min
Issued by
NWS Flagstaff, AZ

The radar

The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WWUS85 KFGZ 050149
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
649 PM MST Sun Jul 4 2021
 
AZZ008-037-050230-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
649 PM MST Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY 20 MILES SOUTH OF CAMP VERDE 
IN YAVAPAI COUNTY UNTIL 730 PM MST...

At 648 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Childs Power Plant, or 22 miles south of Camp
Verde, moving north at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3416 11178 3415 11200 3444 11198 3448 11170
TIME...MOT...LOC 0148Z 179DEG 8KT 3425 11189 

$$

AT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 4, 3:15 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 4, 3:15 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
315 PM MST Sun Jul 4 2021

.SYNOPSIS...Showers and thunderstorms will continue into this
evening. Storms most numerous along and south of the eastern
Mogollon Rim and the White Mountains. High pressure strengthens for
the coming week, resulting in lower storm chances, light winds, and
hotter temperatures.

&&

.DISCUSSION...Convection is having a difficult time getting going
today, for a variety of reasons. Main reason being the extensive
cloud cover over the central and western zones. Even the areas that
cleared out are slow going, 12Z soundings are showing abundant
moisture, but warming at 400MB. The combination of these things
makes for a cooler than normal boundary layer, with weak capping
aloft, not a good recipe for strong convection.

As we head into next week, the upper level high consolidates over
central Arizona and strengthens. Eventually, the high moves west and
peaks in strength next weekend over southern Nevada. These are not
good trends for continued convection. So, as each day develops, we
expect less and less convection, with the focus shifting southeast.
There is a chance of a slight reprieve Wednesday and Thursday, most
models forecast a low-level moisture surge. This probably will not
last long, as the high recenters and heats up next weekend.

In summary, expect less moisture and more heat as we head into the
next seven days.

&&

.AVIATION...For the 00Z package...VFR/MVFR conditions into this
evening, with WDSPRD SHRA/TSRA and ISOLD +TSRA along and south of
the I-40 corridor through 03Z-04Z. Less coverage east of a KPRC-KGCN
line and only ISOLD coverage north of the I-40 corridor. Daytime sfc
winds W-SW5-15kts outside of any convection. Aft 03Z, ISOLD -SHRA
and most CIGS AOA 8-10KFT AGL. Convection then redevelops aft 18Z
Monday, mainly SE of a KRQE-KPAN line. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Afternoon showers and thunderstorms will continue
into this evening, especially south of the I-40 corridor. Locally
heavy rainfall, gusty outflow winds, and lightning are the primary
hazards. On Monday and Tuesday, storm coverage will decrease from
west to east as drier, warmer and more stable air moves into the
district.

Wednesday through Friday...Expect diminished convective activity
during this period, as warmer and drier conditions develop across
the district. Winds remaining generally light.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Excessive Heat Warning until 6 PM MST Friday FOR AZZ006.

&&

PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 4, 5:16 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
616 PM MDT Sun Jul 4 2021

AZZ013-014-040-050100-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
616 PM MDT Sun Jul 4 2021

...STRONG THUNDERSTORMS NEAR PETRIFIED FOREST UNTIL 700 PM MDT/600
PM MST/...

At 613 PM MDT/513 PM MST/, Doppler radar was tracking strong
thunderstorms near Petrified Forest National Park, or 51 miles east
of Winslow. This storms are nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Petrified Forest National Park and Petrified Forest N.P.
Headquarters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3492 11002 3513 11001 3514 10970 3490 10966
TIME...MOT...LOC 0013Z 281DEG 3KT 3503 10980

TPS
Special weather statement, Jul 4, 6:49 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
649 PM MST Sun Jul 4 2021

AZZ008-037-050230-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
649 PM MST Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY 20 MILES SOUTH OF CAMP VERDE
IN YAVAPAI COUNTY UNTIL 730 PM MST...

At 648 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Childs Power Plant, or 22 miles south of Camp
Verde, moving north at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3416 11178 3415 11200 3444 11198 3448 11170
TIME...MOT...LOC 0148Z 179DEG 8KT 3425 11189

AT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:16 PM MSTSpecial Weather StatementFGZApache44 min
Jul 4, 8:32 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.